Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 206, NWS Des Moines, IA

July 17, 2007Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2007, 4:26 AM CDT for Black Hawk County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2007, 4:26 AM CDT (09:26 UTC)
Expired
Jul 17, 2007, 5:07 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 170927
SVRDMX
IAC013-171015-
/O.NEW.KDMX.SV.W.0206.070717T0926Z-070717T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACK HAWK COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF WATERLOO...

* UNTIL 515 AM CDT

* AT 422 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
  EVANSDALE...OR ABOUT 9 MILES EAST OF WATERLOO...AND MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF LA PORTE CITY BY 435 AM CDT...

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 57 AND 73.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4246 9255 4247 9256 4264 9255 4264 9210
      4252 9208 4247 9206 4230 9207 4229 9209
      4230 9254
TIME...MOT...LOC 0926Z 335DEG 61KT 4247 9214

$$

FORSTER
2 follow-up statements
000 
WWUS53 KDMX 170951
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT TUE JUL 17 2007

IAC013-171015-
/O.CON.KDMX.SV.W.0206.000000T0000Z-070717T1015Z/
BLACK HAWK IA-
450 AM CDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR BLACK HAWK COUNTY...

AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES SOUTHEAST OF LA
PORTE CITY...OR ABOUT NEAR VINTON...MOVING SOUTHEAST AT 45 MPH.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 57 AND 73.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

AT 421 AM A 61 MPH WIND WAS REPORTED AT THE WATERLOO AIRPORT.

LAT...LON 4246 9255 4247 9256 4264 9255 4264 9210
      4252 9208 4247 9206 4230 9207 4229 9209
      4230 9254
TIME...MOT...LOC 0950Z 335DEG 61KT 4210 9191

$$
000 
WWUS53 KDMX 171007
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT TUE JUL 17 2007

IAC013-171017-
/O.CAN.KDMX.SV.W.0206.000000T0000Z-070717T1015Z/
BLACK HAWK IA-
507 AM CDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR BLACK HAWK COUNTY IS
CANCELLED...

AT 504 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.


LAT...LON 4246 9255 4247 9256 4264 9255 4264 9210
      4252 9208 4247 9206 4230 9207 4229 9209
      4230 9254
TIME...MOT...LOC 1007Z 335DEG 61KT 4184 9175

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:18 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 17, 3:18 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
318 AM CDT TUE JUL 17 2007

.SHORT TERM /TODAY/...
OUTFLOW BOUNDARIES SCATTERED ACRS THE CWA EARLY THIS MORNING
FROM CONVECTION THAT OCCURRED LAST EVENING.  HOWEVER...MAIN
THERMAL/MOISTURE GRADIENT REMAINS FARTHER NORTH INTO MINNESOTA.
ELEVATED CONVECTION MOVING SOUTH QUICKLY IN SOUTHERN MINNESOTA TO
NORTHEAST IA WHERE 850-700MB THERMAL ADVECTION IS STRONGEST. EXPECT
THIS CONVECTION TO RIDE ALONG IN THE MEAN FLOW THROUGH THE MORNING
WITH MAIN IMPACT IN OUR FAR NORTHEAST CWA.  CERTAINLY SOME SEVERE
WEATHER MAY OCCUR WITH THESE STORMS...MAINLY FROM LARGE HAIL BUT
SOME STRONG WIND GUSTS MAY ALSO OCCUR. WL ALSO CONTINUE TO MONITOR
THE HYDROLOGIC SITUATION AS PWATS REMAIN AOA 1.50 INCHES ACRS MUCH
OF THE CWA.  OTHERWISE...THERMAL RIDGING WL NUDGE INTO THE STATE AS
CONVECTION MOVES TO THE EAST.  EXPECT MOST OF THE CWA TO CLIMB INTO
THE 90S BY AFTERNOON ALTHOUGH THE NORTHEAST PORTIONS WL BE
CONDITIONAL ON THE AMOUNT OF SUNSHINE RECEIVED.  THIS WL ALSO
PRODUCE STRONG INSTABILITY BY AFTERNOON WITH SBCAPES IN EXCESS OF
2500 J/KG.  THOUGHTS ARE THAT CONVECTION THIS AFTERNOON WL BE
LIMITED TO THE FAR NORTHEAST CLOSEST TO THE SFC BOUNDARY.
HOWEVER...ANY OUTFLOW PRODUCED BY THE MORNING CONVECTION MAY ALSO
ACT TO PUSH UP SOME STORMS.  NEEDLESS TO SAY...HIGHEST AFTERNOON
POPS WL BE IN THE NORTHEAST.  ANY STORMS THAT DO DEVELOP COULD
BECOME SEVERE FAIRLY QUICKLY WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREAT.  HEAVY RAINFALL WL ALSO REMAIN LIKELY AS PWATS HOLD
FROM 1.5 TO 2 INCHES.

.LONG TERM.../TONIGHT-MONDAY/...
ACTIVE WX WL CONTINUE THROUGH THURSDAY AS SHORTWAVES DIVE THROUGH
THE REGION IN BROAD NORTHWEST FLOW.  NEARBY BOUNDARY WL PROVIDE
FOCUS FOR THUNDERSTORM DEVELOPMENT PRIMARILY IN NORTHERN IOWA FROM
TONIGHT INTO WEDNESDAY AND THEN INTO CENTRAL AND SOUTHERN PORTIONS
OF THE STATE BY LATER WEDNESDAY INTO THURSDAY.  INSTABILITY ALONG
AND SOUTH OF THE BOUNDARY WL REMAIN STRONG DURING THIS PERIOD AS
AMPLE MOISTURE WILL BE IN PLACE.  THIS WL ALLOW CONVECTION TO BE
SEVERE AT TIMES WITH LARGE HAIL AND DAMAGING WINDS BOTH POSSIBLE.
IN ADDITION...PWATS WL REMAIN FROM 1.5 TO 2 INCHES WITH HIGH
RAINFALL RATES LIKELY WITH THE STORMS.  WOULD NOT BE SURPRISED WITH
SOME LOCALIZED FLASH FLOODING DURING THIS TIMEFRAME AS STORMS PASS
OVER THE SAME AREAS FROM TIME TO TIME.  WITH PASSAGE OF SIGNIFICANT
WAVE ON THURSDAY...FRONT WILL BE PUSHED SOUTH OF IOWA WITH HIGH
PRESSURE BUILDING INTO THE UPR MIDWEST.  SUBSIDENCE AND DRIER AIR WL
END PCPN THREAT BY FRIDAY ACRS THE STATE.  TEMPERATURES WL ALSO
MODERATE AS A CANADIAN AIRMASS FILTERS INTO THE STATE.
THEREAFTER...LARGE UPPER RIDGE BEGINS TO BUILD ACRS THE WESTERN INTO
CNTRL PORTIONS OF THE UNITED STATES.  THIS WL SHIFT THE JET WELL
NORTH INTO CANADA WITH WARM AIR ENVELOPING MUCH OF THE LOWER 48.
THE THREAT FOR PCPN WL ALSO REMAIN LOW WITH LITTLE FORCING ACRS THE
STATE.

&&

.AVIATION...17/06Z
WILL LIKELY KEEP NEAR TERM MENTION OF THUNDER OUT OF ALL TAFS GIVEN
THE UNCERTAINTY ABOUT IF/WHERE ANY ADDITIONAL CONVECTION WILL
DEVELOP OVERNIGHT. THERE MAY BE SOME REDEVELOPMENT AGAIN DURING THE
AFTERNOON BUT CONFIDENCE STILL TOO LOW TO MENTION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION/SHORT TERM...KINNEY/FORSTER
LONG TERM...COGIL
Hazardous weather outlook, Jul 16, 10:44 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1044 PM CDT MON JUL 16 2007

IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-085-
086-096-097-171445-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
1044 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...NORTHEAST OF A LINE FROM POCAHONTAS...TO DES MOINES...TO
CENTERVILLE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING
HOURS...ESPECIALLY OVER FAR NORTHERN IOWA. A FEW STORMS COULD
PRODUCE LARGE HAIL. ISOLATED HEAVY RAINFALL IS POSSIBLE...BUT NO
SIGNIFICANT SHORT TERM FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY
LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME
OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY...OVERNIGHT.
ACTIVATION MAY BE NEEDED AT VARIOUS TIMES FROM TUESDAY THROUGH
THURSDAY AS WELL.

IAZ033-034-044>046-057>059-070>073-081>084-092>095-171445-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
1044 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...SOUTHWEST OF A LINE FROM POCAHONTAS...TO DES MOINES...TO
CENTERVILLE.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE EARLY
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY
LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME
OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES FROM TUESDAY
THROUGH THURSDAY AS WELL.

ALBRECHT/KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:10 PM CDTSevere Thunderstorm WarningDMXBlack Hawk65 min
Jul 16, 7:14 PM CDTSevere Thunderstorm WarningDMXCerro Gordo16 min
Jul 16, 7:40 PM CDTSevere Thunderstorm WarningDMXButler, Franklin50 min
Jul 16, 8:02 PM CDTSevere Thunderstorm WarningDMXGrundy43 min
Jul 16, 8:22 PM CDTSevere Thunderstorm WarningDMXBremer38 min
Jul 16, 8:29 PM CDTTornado WarningDMXBlack Hawk, Grundy, Tama31 min
Jul 17, 5:36 AM CDTSevere Thunderstorm WarningDMXBremer39 min
Jul 17, 3:50 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler36 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.